Allergies and Adverse Effects to Medication Average Cost

From 386 quotes ranging from $200 - 500

Average Cost

$250

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Allergies and Adverse Effects to Medication?

With medications, whether they are formulated for humans or animals, you have to be extremely careful because your dog’s system is much different from your own. An allergic reaction can happen immediately after dosing, or hours later, so you should always note when your dog has been given a medication or has had a vaccine. This is especially important if your dog has already had an allergic reaction to something else, including food, dander, or grass, to name a few. Although it is not as common as inhalant or contact allergy, medication allergy or adverse reaction is not uncommon, and many cases go unreported because people do not know the cause of their dog’s symptoms. In some cases, the symptoms will be blamed on the condition that is being treated or not noticed at all because dogs spend so much time away from their owners (outside or while you are not home). Just as with any allergy, one of the first signs you will notice is itching, but it will probably be accompanied by vomiting, diarrhea, or sneezing. This type of allergy or adverse effect can lead to anaphylactic shock which results in cardiac and respiratory failure and can be fatal if not treated immediately.

One of the most common causes of death in dogs is due to an adverse reaction to medication. This can happen from giving human medications, such as antihistamine or antibiotic that you may give for an illness or injury, or it could be a medication specifically formulated for animals, like flea treatment. Even when it is a medication prescribed to your dog from the veterinarian, your dog can have an allergic reaction or an adverse effect if you give the wrong dosage. Similar to humans dogs may be sensitive to certain medications like penicillin, and also to products like flea treatment medications.

Another problem could be a drug interaction if the medication is given with another one that, in combination, causes an adverse effect, such as with some medications that already have aspirin in them. If you give your dog aspirin for pain or fever before or after giving that medication, your dog may have symptoms such as vomiting, diarrhea, drooling, and lethargy. In rare cases, your dog may have a reaction to a medication that triggers anaphylaxis, which is a serious condition that can be fatal. This can happen quickly, so it is imperative that you observe your dog carefully after giving any kind of medication. If your dog is suddenly wheezing and having trouble breathing or collapses after giving medication, go to a veterinary hospital right away.

Book First Walk Free!

Symptoms of Allergies and Adverse Effects to Medication in Dogs

Symptoms of medication allergy and adverse reactions vary quite a bit and can be mistaken for many other disorders or illnesses, but if any of these symptoms happen after giving your dog medication, it is probably an adverse or allergic reaction.

  • Anaphylactic shock (cold feet, collapse, extreme sleepiness, hyperventilation, muscle weakness, respiratory failure, weak pulse)
  • Diarrhea
  • Hives
  • Intense scratching
  • Licking and biting fur and skin
  • Red rash anywhere on the body
  • Runny nose
  • Shaking head
  • Sneezing
  • Watery eyes

 Types

No matter what gender, age, or breed your dog is, they can have an allergy or adverse reaction to any kind of medication. However, some dogs are more susceptible than others and some medications are more commonly reported as allergens:

  • Dogs over six months of age
  • Bulldogs
  • German Shepherds
  • Miniature Schnauzers
  • Pugs
  • Retrievers
  • Setters
  • Terriers
  • Antibiotics
  • Antiparasitics
  • Non-steroidal anti-inflammatories
  • Pain medications
  • Steroids

Causes of Allergies and Adverse Effects to Medication in Dogs

There are several reasons for an adverse reaction to medication:

  • Allergy
  • Double-dosing
  • Mixing incompatible drugs
  • Wrong dosage

Diagnosis of Allergies and Adverse Effects to Medication in Dogs

If your dog is in anaphylactic shock, the veterinarian will intubate your dog to aid in breathing, and give oxygen therapy before completing the physical examination. This includes blood pressure, body temperature, weight, reflexes, pulse and respiration rate, breath sounds, and overall skin and coat condition. Be sure to tell the veterinarian about the medication you gave your dog and when it was given. It is best if you can bring the bottle with you. An EKG (electrocardiogram) will be done to measure your dog’s heart function as well as abdominal and chest x-rays. Blood tests, such as blood gases, biochemical profile, and complete blood count (CBC) will be performed. If you suspect your dog had an allergic reaction, ask for an allergy test. The most common tests for allergies are:

Serum Allergy Test

A blood sample will be drawn and examined under a microscope for signs of an allergic response. The veterinarian will probably send you to a veterinary dermatologist for further testing. 

Intradermal Allergy Testing

This is the most accurate test for allergies in dogs and is usually done by a veterinary dermatologist. Your dog will be sedated during the procedure while they shave the abdomen and use a small needle to inject several different allergens and wait for a reaction. It usually only takes a few minutes and often shows several allergens that you will need to take note of.

Treatment of Allergies and Adverse Effects to Medication in Dogs

The veterinarian may keep your dog on oxygen and fluid therapy for observation depending on how severe the reaction is. An overnight stay in the hospital is often necessary in serious cases. The most effective treatments for allergies are antihistamines, such as diphenhydramine, and corticosteroids, such as prednisone. A skin cream or ointment and special hypoallergenic shampoo may also be prescribed for itching.

Recovery of Allergies and Adverse Effects to Medication in Dogs

If there are no complications, your dog should show improvement right away. The itching may take several days to several months to dissipate, but if it gets better and then returns you need to call the veterinarian. Also, you must be vigilant in protecting your dog from allergens for the rest of his or her life. Always read the ingredients in foods, treats, bones, medications, shampoos, and anything else that goes in or on your dog. Keep a list of your dog’s known allergens with you at all times (on your smartphone is a good place) in case you need it right away. Make sure your veterinarian knows about the allergies as should any caretaker for your pet. As always, call your veterinarian if you have questions.

Allergies and Adverse Effects to Medication Questions and Advice from Veterinary Professionals

Suki
Shih Tzu
10 Years
Moderate condition
0 found helpful
Moderate condition

Has Symptoms

Stiffness and pain in the neck area

My dog had a very inflamed ear when I went in just to get a heart guard test and Nextguard for Fleas. His regular vet had moved and it was a new vet. He is a 13# Shih Tsu and was acting normally. They treated his ear with a medication that would last a month and did both ears. When they brought him out he had had a vestibular ? reaction and was off balance and they asked to keep him for observation until the end of the day (It was noon). I did that but he was still lacking in balance when I got him. They said it could last a couple weeks. He improved the next day. He was put on 25 mg. of tramadol (1/2 tab) every 8-12 hours. He was shaking quite a bit and I just thought he was scared. He moved better the next morning. Then the following day he was worse. He has had neck issues and his prior vet at the same clinic had said to use a harness and don't have the groomer cross tie him to protect his neck. He was holding his body and his neck in a weird way. He was put on 1/4 tablet of methocarbamol--500mg tablet (cut in to 4th's) every 8-12 hrs. a 5 mg. tablet of Prednisone 1 x daily for 4 days then every other day (I started the second phase today) and lastly, 1 capsule Gabapentin 100mg. every 12 hours. I see little improvement he actsl like his neck hurts and holds it a certain way and moves very little. He is very unlike himself and shakes with the muscle spasm through the day but maybe calmer when asleep.

Dr. Callum Turner, DVM
Dr. Callum Turner, DVM
3314 Recommendations
A vestibular reaction affects the balance organ in the inner ear which may be affected by some medications; generally these reactions are self limiting and resolve spontaneously. If Suki had some vestibular issues, she may have shook her head and caused injury to her neck; without examining her I cannot say if there is anything more serious going on. Keep giving the medication and allowing strict rest, if there is no improvement visit your Veterinarian again. Regards Dr Callum Turner DVM

Add a comment to Suki's experience

Was this experience helpful?